Commonly Used Drug Combo Leads to Unexpected Rhabdomyolysis

This interaction was reported in only one other case
This interaction was reported in only one other case

As obesity continues to rise, so do the number of drugs used to combat the complications (diabetes, dyslipidemia, coronary artery disease [CAD]) associated with high body mass index (BMI). While clinical trials investigate potential drug interactions with the medications used to treat these illnesses, the possibility of an unexpected side effect still exists. A recent case published in the International Journal of General Medicine, discusses a case of rhabdomyolysis caused by a drug interaction between two medications which up to this point, had only been reported in one other case.

The patient, a 60-year-old woman with hypertension, CAD, diabetes, and hyperlipidemia presented to the emergency department with a complaint of chest pain. Her other symptoms included generalized weakness, fever and chills (worsening over the past 7 days), and myalgias; physical exam was unremarkable apart from trace peripheral edema. Medical history revealed no recent trauma, prolonged immobilization or surgery, seizures, alcohol or drug abuse. Concerned with a possible coronary event, clinicians prescribed sublingual nitroglycerin and aspirin. The rest of her work-up indicated the following:

Electrocardiogram

sinus tachycardia, otherwise no abnormality

Creatinine phosphokinase (CPK)

13,456 U/L (reference range: 30–170 U/L)

Creatinine

1.20mg/dL (reference range: 0.40–0.90mg/dL)

Troponin-T

normal

CBC

normal

Chest X-ray

normal


The patient had previous elevated CPK levels back in 2012 related to statin use, but these were considered unremarkable (191 U/L, 165 U/L, 197 U/L). She was admitted this time due to concerns of possible rhabdomyolysis, acute coronary event, acute renal insufficiency, and possible viral infection. During her stay at the hospital, her myocardial perfusion test showed no abnormality; respiratory viral panel and thyroid-stimulating hormone levels were also normal. Intravenous fluids helped normalize her creatinine; a steady reduction in CPK levels was also noted.

Loading links....